High Wind, Mifflin
- When
- February 23, 12:00 PM EST to 3:30 PM EST
- Where
- Mifflin forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
An intense pressure system moved from the Ohio Valley into western Pennsylvania by Sunday morning, February 23rd, and into northern New York State by early Sunday afternoon. Strong, gusty winds in the wake of this low swept across portions of the lower Susquehanna Valley from Sunday morning through early afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
An intense pressure system moved from the Ohio Valley into western Pennsylvania by Sunday morning, February 23rd, and into northern New York State by early Sunday afternoon. Strong, gusty winds in the wake of this low swept across portions of the lower Susquehanna Valley from Sunday morning through early afternoon. In Perry County, State Route 274 in Toboyne Township was temporarily closed due to downed trees and power lines. In York County, a satellite dish was knocked off a house, with estimated wind gusts up to 60 mph reported in Hanover. Several reports of downed large limbs were also reported in portions of Mifflin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 23, 10:15 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1015 AM EST SUN FEB 23 2003
UPDATING MAINLY TO REMOVE MORNING/AFTN WORDING REFERENCES AS MOST OF
FCST LOOKS GOOD.
COLD FRONT CROSSING CENTRAL PA ATTM. RADAR LOOP SHOWS RAIN SHOWERS
CURRENTLY EXITING ERN SECTIONS WHILE AREA OF SNOW SHOWERS ON BACK
EDGE DECREASING IN AREAL COVERAGE. THIS AREA OF SNOW WILL MOVE
ACROSS MOST OF CENTRAL PA THROUGH EARLY AFTN. BEST CHANCE OF ACCUM
SNOW OVER NW MTNS AND LAUREL HIGHLANDS WHILE THE REMAINDER WILL SEE
A DUSTING OR LESS.
WINDS STEADILY INCREASING BEHIND FRONT WITH DECENT PRESSURE FALL/RISE
COUPLET DETECTED IN THIS MORNINGS SFC ANALYSIS. THUS WILL CONTINUE
HIGH WIND WARNING.
FLOOD WATCH WAS ALLOWED TO EXPIRE AT 8 AM.
NO CHANGES BEYOND FIRST PD.
.CTP...HIGH WIND WARNING THROUGH THIS EVENING FOR THE ENTIRE CWA.
GARTNER
=============== PVS AFD BELOW ===========================
SFC LOW PRESSURE CENTER (984 HPA) WAS CENTERED JUST NW OF KPIT AT
07Z. BANDS OF TRAINING...MODERATELY HEAVY SHOWERS WERE OVER THE
WESTERN MOUNTAINS...WITH ONLY SOME SCATTERED LIGHTER SHOWERS
ELSEWHERE. COLD AIR WILL POUR INTO THE REGION LATER THIS MORNING
OVER THE WEST...AND THIS AFTERNOON OVER THE SUSQ VALLEY ON
INCREASING NW WINDS. COLD ADVECTION MAXIMIZED IN THE SUB 3.0 KFT
LAYER...COMBINED WITH A DECENT AMOUNT OF DIRECTIONAL SHEAR AT MID
LEVELS...AND PTLY/MSTLY CLOUDY SKIES...WILL NOT BE THE IDEAL SETUP
FOR STRONG DAMAGING GRADIENT WINDS IN THIS PART OF THE WORLD.
STILL...THE ETAS DEPICTION OF A STRENGTHENING SFC PRESSURE
FALL/RISE COUPLET AND ASSOCIATED 850 HPA WIND MAX OF 60-65 KT MOVING
INTO SCENT PENN THIS AFTERNOON WILL SUPPORT THE POTENTIAL FOR WIND
GUSTS BETWEEN 50 AND 60 MPH...ESPECIALLY SOUTH OF A LINE FROM KJST
TO KUNV AND KIPT WHERE DEEPER BLYR MIXING SHOULD OCCUR AS A RESULT
OF LESS POST COLD FRONTAL CLOUDS.
NARROW WARM AIR WEDGE POKING INTO THE SW CORNER OF PENN WILL LIKELY
SLIDE ACROSS THE SRN TIER COUNTIES LATER THIS MORNING WITH MAX TEMPS
NUDGING 40F THROUGHOUT THE LWR SUSQ VALLEY. LITTLE OR NO UPWARD
MOVEMENT FROM PRESENT READINGS IN MOST OTHER AREAS THIS
MORNING...FOLLOWED BY STEADY SLIDE THROUGH THE 20S AND INTO THE
TEENS ACROSS THE WESTERN MOUNTAINS...AND INTO THE 20S LATE THIS
AFTERNOON IN THE EAST.
...HYDRO-WISE...
DEEP SNOWPACK AND RATHER COLD DEWPOINTS IN THE 30S DURING THE
STEADIER RAIN SUNDAY MORNING....ALLOWED THE SNOWPACK TO STAY PRETTY
MUCH INTACT ACROSS MUCH OF THE AREA...ESP THE UPPER PARTS OF THE
SUSQ AND JUNIATA RIVER BASINS WHERE RELATIVELY LIGHTER RAINFALL
TOTALS OCCURRED. THEREFORE...OTHER THAN SOME LOCALIZED ICE JAM
PROBLEMS DEVELOPING FROM BREAKUP UNDER INCREASED FLOW...STAGE
INCREASES WILL BE LESS THAN 2 FEET BETWEEN 12Z TODAY AND 12Z MONDAY
AT ALL FCST POINTS IN OUR CWA
WINDS WILL QUICKLY LIGHTEN UP WITH SKIES CLEARING IN ALL AREAS FOR
SEVERAL HOURS CENTERED AROUND MIDNIGHT TONIGHT.
A FAST MOVING...WEAK LOW PRESSURE ARRIVING FROM THE OHIO VALLEY LATE
MONDAY MORNING/AFTERNOON IS STILL ON TRACK TO GIVE PERIODS OF LIGHT
SNOW...WITH UP TO 2 INCHES ACROSS THE AREA NEAR...AND NORTH OF I-80
MONDAY AFTERNOON. PLACES FURTHER SOUTH SHOULD RECEIVE LITTLE...TO
PERHAPS AN INCH OF ACCUMULATION.
ARCTIC FRONT SLIDES SE ACROSS THE STATE LATE MONDAY NIGHT...KEEPING
UP THE CHC FOR SNOW SHOWERS OVER THE NRN AND WRN MTNS INTO TUESDAY.
HIGH PRESSURE BUILDS EAST ACROSS PENN TUESDAY NIGHT AND WEDNESDAY
PROVIDING THE MOST TRANQUIL WEATHER OF THE UPCOMING WEEK.
GFS HAS TRENDED FURTHER SE FROM 24 HRS AGO W/RESPECT TO THURSDAYS
STORM TRACK...NOW ACROSS THE SRN APPALACHIANS TO THE CAROLINA
COAST...WITH SNOW THE LIKELY PRECIP FORM FOR ALL AREAS. STRONG
SLIGHTLY ZONAL SOUTHERN STREAM JET SUGGESTS THAT THE SYSTEM SHOULD
BE A FAST MOVER WITH SNOW AMOUNTS LIGHT TO MODERATE.
COORDINATED W/KBGM...KPHI...KLWX AND KPBZ.
.CTP...FLOOD WATCH THROUGH 8 AM TODAY FOR ALL BUT THE FAR NWRN
ZONES.
HIGH WIND WARNING FOR TODAY FOR THE ENTIRE CWA.
LAMBERTPAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-231300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 604 AM EST SUN FEB 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY INTENSE LOW PRESSURE OVER SOUTHWESTERN NEW YORK WILL RACE TO THE NORTHEAST...REACHING THE NEW ENGLAND STATES BY THIS EVENING. WEST TO NORTHWEST WINDS IN THE WAKE OF THE STORMS TRAILING COLD FRONT WILL INCREASE STEADILY THIS MORNING...AND AVERAGE 25 TO 35 MPH IN MANY LOCATIONS THIS AFTERNOON. WIND GUSTS OF 50 TO 60 MPH ARE LIKELY...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE STATE...AND ON THE RIDGE TOPS. .DAYS TWO THROUGH SEVEN... A FAST MOVING AREA OF RELATIVELY WEAKER LOW PRESSURE WILL MOVE OUT OF THE OHIO VALLEY...AND CROSS PENNSYLVANIA ON MONDAY. PERIODS OF LIGHT SNOW ARE LIKELY...BEGINNING LATE MONDAY MORNING. ACCUMULATIONS WILL GENERALLY BE 1 TO 2 INCHES...BUT THERE IS A CHANCE THAT SOME PLACES NEAR...AND TO THE NORTH OF INTERSTATE 80 COULD RECEIVE 3 OR 4 INCHES OF SNOW. ANOTHER STORM WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY LATE WEDNESDAY AND TURN NORTHEAST...APPROACHING THE REGION ON THURSDAY. THIS WILL LIKELY BRING MORE SNOW...OR A WINTRY MIX OF PRECIPITATION TO MOST AREAS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY WIND DAMAGE THIS AFTERNOON...OR MEASURED WIND GUSTS EXCEEDING 50 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340007, 5340008, 5340009.